Abelian varieties isogenous to a Jacobian. (English) Zbl 1263.14032

It was until recently an open question (raised by Katz according to Oort and by Oort according to Katz) whether there exists an abelian variety \(A\) of dimension \(g\) over \({\overline{\mathbb Q}}\) that is not isogenous to the Jacobian of a stable curve. The expectation is that there should be such \(A\) (for \(g\geq 4\), obviously), and this has recently been proved by J. Tsimerman [Ann. Math. (2) 176, No. 1, 637–650 (2012; Zbl 1250.14032)], who makes use of the results of this paper. Here one can find, among other things, a proof of the same thing conditional on GRH (and thus superceded by Tsimerman’s work).
The paper under review addresses a rather more general question, posed by Poonen. Let \(X\) be a closed subset of \({\mathcal A}_g\) (the moduli space of principally polarised abelian \(g\)-folds) defined over some algebraically closed field \(k\). For \(x=(A,\lambda)\in{\mathcal A}_g(k)\), we define the isogeny orbit \({\mathcal I}(x)\) and the Hecke orbit \({\mathcal H}(x)\), and we ask whether either of these may, for some \(x\), have empty intersection with \(X\). More precisely we consider the statements

\(\mathrm{I}(k,g)\) [respectively \(\mathrm{SI}(k,g)\)]: for every closed proper subset \(X\subset {\mathcal A}_g\) over \(k\), there exists \(x=(A,\lambda)\in {\mathcal A}_g\) such that \({\mathcal H}(x)\cap X=\emptyset\) [respectively \({\mathcal I}(x)\cap X=\emptyset\)].

The question we started with is whether \(\mathrm{sI}(k,g)\) holds if we take \(X\) to be the closure \({\mathcal T}_g\) of the Torelli locus. The Hecke orbit of \(x\) includes only those \(y=(B,\mu)\) for which there is a quasi-isogeny \(A\to B\) preserving the principal polarisations: the isogeny orbit allows any isogeny, irrespective of what it does to the polarisations.
A major result of this paper is that \(\mathrm{I}{\overline{\mathbb Q}},g)\) follows from the André-Oort conjecture. In view of the proof of the André-Oort conjecture conditional on GRH, announced by Ullmo and Yafaev, this gives Tsimerman’s result subject to GRH as a special case (but, let it be emphasised, Tsimerman’s result, though limited to \(X={\mathcal T}_g\), is unconditional).
The value of the André-Oort conjecture in this context is that it reduces the problem from one about arbitrary subvarieties and points in \({\mathcal A}_g\) to “arithmetic” ones: we may assume that \(X\) is a union of Shimura varieties and that \(x\) is required to be a CM point. In fact one may further assume that \(x\) is a Weyl CM point, or Weyl special point: that is, that the endomorphism algebra is is a CM field \(L\) of degree \(2g\) over \({\mathbb Q}\) such that the Galois group of its normal closure is maximal, i.e.\(({\mathbb Z}/2{\mathbb Z})^g\rtimes S_g\).
Such points are common: “most” CM points are of this kind. However, the Shimura varieties they lie on are more restricted: an irreducible Shimura variety containing a Weyl CM point is a Hilbert modular variety attached to the maximal totally real subfield of \(L\). So to get the statement \(\mathrm{I}({\overline{\mathbb Q}},g)\) it is sufficient to take a Weyl CM point where the endomorphism algebra is a field \(L\) that does not give a component of \(X\), neither by being attached to a zero-dimensional component nor by containing a totally real field attached to a Hilbert modular variety component. There are plenty of such points.
A similar argument shows that for any \(g\geq 4\), there are only finitely many Weyl CM Jaobians of dimension \(g\), which seems, perhaps surprisingly, to be currently out of reach by any method not depending on GRH.
There is a notion of Weyl special point of a Shimura variety, generalising the case of the Siegel modular variety. A main result of this paper is the equivalent statement to \(\mathrm{I}({\overline{\mathbb Q}},k\)) (or rather, of its reformulation via the André-Oort conjecture) in that context: if \(Y\) is a union of Shimura varieties properly contained in a Shimura variety \(S\), then there exists a Weyl special point \(y\) in \(S\) whose Hecke orbit is disjoint from \(Y\). Both the definition of Weyl special point and the properties that make it tractable (playing the role of the field \(L\) above) are more complicated, necessarily involving the reductive group in the Shimura data: full details are of course in the paper, but an outline is given in the very clear introduction.


14G35 Modular and Shimura varieties
11G10 Abelian varieties of dimension \(> 1\)
11G15 Complex multiplication and moduli of abelian varieties
11G18 Arithmetic aspects of modular and Shimura varieties
14D10 Arithmetic ground fields (finite, local, global) and families or fibrations
14H40 Jacobians, Prym varieties
14K02 Isogeny
14K22 Complex multiplication and abelian varieties


Zbl 1250.14032
Full Text: DOI


[1] Y. André, G-Functions and Geometry, Braunschweig: Friedr. Vieweg & Sohn, 1989, vol. E.13. · Zbl 0688.10032
[2] M. Bainbridge and M. Möller, The locus of real multiplication and the Schottky locus. · Zbl 1333.14022
[3] C. Chai and F. Oort, ”Hypersymmetric abelian varieties,” Pure Appl. Math. Q., vol. 2, pp. 1-27, 2006. · Zbl 1156.14320
[4] C. Chai and F. Oort, ”Moduli of abelian varieties and \(p\)-divisible groups,” in Arithmetic Geometry, Darmon, H., Ellwood, D., Hassett, B., and Tschinkel, Y., Eds., Providence, RI: Amer. Math. Soc., 2009, vol. 8, pp. 441-536. · Zbl 1188.14028
[5] C. -L. Chai, B. Conrad, and F. Oort, CM liftings of abelian varieties.
[6] N. Chavdarov, ”The generic irreducibility of the numerator of the zeta function in a family of curves with large monodromy,” Duke Math. J., vol. 87, iss. 1, pp. 151-180, 1997. · Zbl 0941.14006
[7] R. F. Coleman, ”Torsion points on curves,” in Galois Representations and Arithmetic Algebraic Geometry, Amsterdam: North-Holland, 1987, vol. 12, pp. 235-247. · Zbl 0653.14015
[8] P. Deligne, ”Travaux de Shimura,” in Séminaire Bourbaki, 23ème année (1970/71), Exp. No. 389, New York: Springer-Verlag, 1971, vol. 244, pp. 123-165. · Zbl 0225.14007
[9] P. Deligne, ”Variétés de Shimura: interprétation modulaire, et techniques de construction de modèles canoniques,” in Automorphic Forms, Representations and \(L\)-Functions, Part 2, Providence, RI: Amer. Math. Soc., 1979, vol. 33, pp. 247-290. · Zbl 0437.14012
[10] B. Dwork and A. Ogus, ”Canonical liftings of Jacobians,” Compos. Math., vol. 58, iss. 1, pp. 111-131, 1986. · Zbl 0603.14029
[11] T. Ekedahl, ”An effective version of Hilbert’s irreducibility theorem,” in Séminaire de Théorie des Nombres, Paris 1988-1989, Boston, MA: Birkhäuser, 1990, vol. 91, pp. 241-249. · Zbl 0729.12005
[12] W. Geyer, ”Galois groups of intersections of local fields,” Israel J. Math., vol. 30, iss. 4, pp. 382-396, 1978. · Zbl 0383.12014
[13] J. E. Humphreys, Introduction to Lie Algebras and Representation Theory, New York: Springer-Verlag, 1972, vol. 9. · Zbl 0254.17004
[14] J. E. Humphreys, Reflection Groups and Coxeter Groups, Cambridge: Cambridge Univ. Press, 1990, vol. 29. · Zbl 0725.20028
[15] J. de Jong and R. Noot, ”Jacobians with complex multiplication,” in Arithmetic Algebraic Geometry, van der Geer, G., Oort, F., and Steenbrink, J., Eds., Boston, MA: Birkhäuser, 1991, vol. 89, pp. 177-192. · Zbl 0732.14014
[16] J. de Jong and S. -W. Zhang, ”Generic abelian varieties with real multiplication are not Jacobians,” in Diophantine Geometry, Zannier, U., Ed., Scoula Normale Pisa, 2007, vol. 4, pp. 165-172. · Zbl 1138.14027
[17] N. M. Katz, ”Slope filtration of \(F\)-crystals,” in Journées de Géométrie Algébrique de Rennes, Vol. I, Paris: Soc. Math. France, 1979, vol. 63, pp. 113-163. · Zbl 0426.14007
[18] B. Klinger and A. Yafaev, The André-Oort conjecture.
[19] M. Knus, A. Merkurjev, M. Rost, and J. Tignol, The Book of Involutions, Providence, RI: Amer. Math. Soc., 1998, vol. 44. · Zbl 0955.16001
[20] B. Moonen and F. Oort, The Torelli locus and special subvarieties. · Zbl 1322.14065
[21] T. O’Meara, Introduction to Quadratic Forms, New York: Springer-Verlag, 1963, vol. 117. · Zbl 0107.03301
[22] F. Oort, Some questions in algebraic geometry. · Zbl 1182.01012
[23] F. Oort, ”Canonical liftings and dense sets of CM-points,” in Arithmetic Geometry, Catanese, F., Ed., Cambridge: Cambridge Univ. Press, 1997, vol. 37, pp. 228-234. · Zbl 0911.14018
[24] F. Oort, ”Abelian varieties over finite fields,” in Higher-Dimensional Geometry over Finite Fields, Kaledin, D. and Tschinkel, Y., Eds., Amsterdam: IOS Press, 2008, pp. 123-188. · Zbl 1181.14029
[25] F. Oort, Moduli of abelian varieties in mixed and in positive characteristic. · Zbl 1322.14066
[26] W. Scharlau, Quadratic and Hermitian Forms, New York: Springer-Verlag, 1985, vol. 270. · Zbl 0584.10010
[27] G. Shimura, ”On purely transcendental fields automorphic functions of several variable,” Osaka J. Math., vol. 1, iss. 1, pp. 1-14, 1964. · Zbl 0149.04302
[28] T. A. Springer, Linear Algebraic Groups, Second ed., Boston, MA: Birkhäuser, 1998, vol. 9. · Zbl 0927.20024
[29] T. A. Springer and F. D. Veldkamp, Octonions, Jordan Algebras and Algebraic Groups, New York: Springer-Verlag, 2000. · Zbl 1087.17001
[30] J. Tate, ”Classes d’isogénies des variétés abéliennes sur un corps fini (d’àpres T. Honda),” in Séminaire Bourbaki, 21ème année (1968/69), Exp. No. 352, , 1971, vol. 179, pp. 95-110. · Zbl 0212.25702
[31] J. Tits, ”Classification of algebraic semisimple groups,” in Algebraic Groups and Discontinuous Subgroups, Providence, RI: Amer. Math. Soc., 1966, pp. 33-62. · Zbl 0238.20052
[32] J. Tsimerman, ”The existence of an abelian variety over \(\overline{\mathbbQ}\) isogenous to no Jacobian,” Ann. of Math., vol. 176, p. 637, 2012. · Zbl 1250.14032
[33] E. Ullmo and A. Yafaev, Galois orbits of special Shimura varieties. · Zbl 1323.11043
[34] A. Weil, ”Sur les périodes des intégrales abéliennes,” Comm. Pure Appl. Math., vol. 29, iss. 6, pp. 813-819, 1976. · Zbl 0342.14020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.